Like most in Bozeman, you take prescription or over-the-counter medications expecting some sort of medical benefit. One can only imagine the panic you must feel if you find out that one of the medications that you take has been recalled. Your first thought may be to assume to the worst, that being that you will inevitably experience major medical complications. Yet that is not always the case. So before you get too worried about how a recalled drug is going to affect you, it may help to first understand why medications are recalled.
The Regulatory Affairs Professional Society reports that a vast majority of drug recalls (77 percent in 2014) were classified as Class II events. That means they involve medications whose exposure could cause you to suffer adverse health consequences, yet rarely present a serious danger and whose effects are treatable. That, however, is not to say that they cannot still cause harm.
Two of the most common causes of drug recalls are potency issues and labeling problems. Errors during the manufacturing process can cause a particular batch of medications to be either super- or sub-potent. While an individual dose may not present a great risk, extensive use or failing to following the recommended dosing guidelines could cause problems.
You typically rely on a medication’s label to understand how much is safe to take. If a drug is mislabeled, it could lead you to take more than is recommended. Again, while a single correct dose may not cause harm, an incorrect dosage certainly may.
You should not assume, however, that even though most drug recalls do not pose life-altering risks that you don’t need to take any action. You may still want to see your doctor to determine if a recalled medication did indeed harm you in any way.